MAUDE Adverse Event Report: STRYKER GMBH STANDARD LAG SCREW OMEGA 110MM LENGTH; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

STRYKER GMBH STANDARD LAG SCREW OMEGA 110MM LENGTH; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Catalog Number 33625110
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/13/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported incident that the ¿standard lag screw omega 110 mm length¿ was stuck while being inserted over a guide wire (s-36 / component/device stuck) could not be confirmed, since the device was returned for evaluation and is fully functional.The lag screw is generally in a very good condition and the manufacturing inspection did not indicate any malfunctions.The signs of wear that were revealed during the inspection are gathered mostly on the threaded part of the screw, which is due to the usage of the device.The cannulation looks clean, though the threaded part of the cannulation (located on the upper part of the lag screw) is slightly deformed.A ¿guide wire, quick coupling omega ø2.8 mm threaded tip¿ was used to test the device and it was identified that it works perfectly (despite the slightly damaged threaded tip) and without causing any malfunctions.This confirms the reported event that ¿after the procedure the surgeon powered the reported wire through the reported lag screw and it went through¿.Since the lag screw was stuck while being used, but after the surgery it was working fine, this implies that more likely there was debris in the inner part of the lag screw and did not allow the screw to go through the guide wire.Apparently, when the lag screw was removed, any potential debris that was stuck within its cannulation disappeared.However, the existence of potential debris cannot be confirmed since the device was cleaned before being sent for inspection.It is clearly indicated in the ifu that ¿before the surgical procedure, ensure that all components prepared for the procedure function correctly with each other, while during the procedure, repeatedly check that the connections between the instruments or between implants and instruments required for the precise positioning and fixing are secure¿.Furthermore, for cannulated instruments, the users should always ¿ensure that bone debris does not accumulate in the cannulation of the instrument.¿ therefore appropriate cleaning and inspection should be performed in order to avoid any of the mentioned situations.According to the cleaning and sterilization guide, ¿the instruments which are supplied in a non-sterile condition must be subjected to an appropriate cleaning and sterilization process before use.[¿] pay particular attention to cannulations and blind holes.[¿] generally un-magnified visual inspection under good light conditions is sufficient.[¿] particular attention should be paid to recessed features (holes, cannulations).Furthermore, please keep in mind what is clearly written in the op.Tech.: ¿during reaming, ream over the guide pin with the combination reamer until the stop reaches the lateral cortex.Remove the combination reamer while still reaming clockwise, in order to remove debris from the reamed canal.¿ if the reamer has not been removed properly, potential debris could have stayed within the canal that would not allow the lag screw to go all the way through the guide wire.In the cleaning and sterilization guide it is stated that ¿stryker trauma & extremities typically does not specify the maximum number of uses appropriate for re-usable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿ however please bear in mind that the lag screws and the guide wires ¿are recommended as single patient use devices.¿ the lag screw was a brand new implant and since it was returned for inspection, it can be confirmed that it is in a very good condition.However, the guide wire has not been returned and its condition cannot be confirmed.If it has not been used properly and under appropriate conditions or if it has been used many times, it is quite possible that its integrity could have been compromised and a rough surface can definitely create a jammed situation.In the ifu it is specified that ¿single use devices cannot be reused, as they are not designed to perform as intended after the first usage.Changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re-sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.¿ therefore it is advised to be used only once and in case of failure, they must be replaced immediately.Based on the above mentioned observations, the root cause was attributed to a user related issue.Most likely the devices were ended up jammed, as a result of debris.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
The customer reported that when they inserted the lag screw over the guidewire, it didn't go over the top as normal but went half down and stuck.The scrub team removed the lag screw from the patient and tried a second time.The same thing happened.The customer reported that it was almost as if the screw had a piece of metal on it impeding the insertion of the lag screw.The case was completed by using a different lag screw.There was a 5 minute surgical delay.

Brand Name
STANDARD LAG SCREW OMEGA 110MM LENGTH
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key6557962
Report Number0008031020-2017-00292
Device Sequence Number19019995
Product Code KTT
UDI-Device Identifier07613327092899
UDI-Public(01)07613327092899(17)210430(10)V06279
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K955306
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Remedial Action Recall,Other
Type of Report Initial
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue Number33625110
Device Lot NumberV06279
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2017
Initial Report FDA Received Date05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;